Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 111, NWS Raleigh, NC

June 30, 2003Richmond County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 30, 2003, 3:20 PM EDT for Richmond County, North Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2003, 3:20 PM EDT (19:20 UTC)
Expired
Jun 30, 2003, 3:45 PM EDT
In force
25 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Richmond County, NC

The radar

The Raleigh/Durham radar (KRAX), 134 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
419 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

570 
WUUS52 KRAH 301920
SVRRAH
NCC153-301945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
320 PM EDT MON JUN 30 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL RICHMOND COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 345 PM EDT

* AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DOBBINS HEIGHTS...OR ABOUT 8 MILES
  SOUTHEAST OF ROCKINGHAM...MOVING NORTHEAST AT 5 MPH. LARGE
  HAIL AND WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
RURAL EASTERN RICHMOND COUNTY

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3486 7975 3483 7964 3499 7952 3507 7962

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 1:50 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 30, 1:50 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
150 PM EDT MON JUN 30 2003

ADJUSTMENT REQUIRED TO FORECAST LATE TUE-WED NIGHT BASED ON ARRIVAL
OF DEEP TROPICAL MOISTURE AND LIFT SUPPLIED BY REMNANTS OF BILL.

TONIGHT: LITTLE CHANGE TO CURRENT FORECAST. WILL RETAIN LOW CHANCES
OF EVENING CONVECTION... OTHERWISE EXPECT MOSTLY CLOUDY SKIES WITH
INCREASING MID CLOUDS. WILL RAISE OVERNIGHT LOWS A DEGREE OR TWO.
-GIH

MID/UPPER LEVEL FLAT RIDGE OVER SE U.S WILL GRADUALLY BREAK DOWN
TUE. GFS APPEARS TO BE BREAKING DOWN UPPER RIDGE TOO QUICKLY.
SUSPICIOUS OF VORT MAX THAT ETA DEVELOPS OVER N AL AND TRACK NE INTO
WESTERN NC TUE. APPEARS THAT CONVECTION TUE WILL BE TRIGGERED BY
HEATING OF INCREASINGLY MOIST AIRMASS ON OLD OUTFLOW BOUNDARIES.
PLAN TO MAINTAIN CHANCE POPS FOR TUE.

INCREASING DYNAMICS NEAR SURFACE AND ALOFT SUGGEST ENHANCED CHANCES
FOR SHOWERS LATE TUE NIGHT IN THE FAR SOUTH AND WEST SECTIONS AND
AREAWIDE WED. LOW LEVEL BOUNDARY DRAPED W-E ACROSS REGION AND
INCREASING SOUTHERLY FLOW IN THE LOWEST 8K FEET ALONG WITH PRECIP
WATER VALUES APPROACHING 2 INCHES...SHOULD ENHANCE THREAT FOR
LOCALLY EXCESSIVE RAINFALL...ESPECIALLY WED AFTERNOON. WILL
ISSUE AN ESF TO HIGHLIGHT POTENTIAL FOR HEAVY RAIN.

SHORT TERM MODEL GUIDANCE MAY BE TOO FAST MOVING/NUDGING SYSTEM EAST
WED NIGHT/THU INTO NC. APPEARS THAT BEST PUSH SE MAY NOT COME UNTIL
UPPER RIDGE CENTERED OVER SW U.S. BEGINS TO BUILD E-NE INTO THE
LOWER OH VALLEY LATE THU.  ETA RH CROSS SECTIONS SUGGEST SOME DRYING
ALOFT DURING THE DAY THU. FOR NOW WILL MAINTAIN CHANCE POPS THU BUT
LATER FORECAST ISSUANCE MAY NEED TO BUMP POPS UP.

FAVOR COOLER MAV MOS HIGH TEMP GUIDANCE TUE-THU WITH SLIGHT
ADJUSTMENTS.

RESIDUAL MOISTURE AND INSTABILITY WILL WARRANT A CHANCE POP ON THE
AFTERNOON/EARLY EVENING OF THE FOURTH.  BUILDING UPPER HEIGHTS AND
DEVELOPING W-NW MID/UPPER LEVEL FLOW SUGGEST WARM AND DRY CONDITIONS
SAT-MON. -WSS

.RAH...NONE.

WSS/GIH
Hazardous weather outlook, Jun 30, 5:08 AM EDT, 10 hours 12 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-301105-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
508 AM EDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THERE IS
A CHANCE FOR LATE DAY AND OR EARLY EVENING SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A CHANCE FOR
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TUESDAY AFTERNOON
INTO THE NIGHT. ALSO SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED WEDNESDAY AND THURSDAY DUE TO THE REMNANTS OF TROPICAL STORM
BILL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RA

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.